Arkansas, 2011

Tornadoes and Hail in Arkansas, May 24, 2011

May 24, 2011 · NWS TSA · 10 events in 4 counties and zones

Severe thunderstorms developed along a dry line over central Oklahoma during the afternoon hours. Very unstable air and strong wind shear east of the dry line supported supercell thunderstorm structures, which persisted as the storms moved into northwestern Arkansas late in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
16
Property damage
$3.6 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed along a dry line over central Oklahoma during the afternoon hours. Very unstable air and strong wind shear east of the dry line supported supercell thunderstorm structures, which persisted as the storms moved into northwestern Arkansas late in the evening. These severe storms produced tornadoes, large hail, and damaging downburst wind across portions of northwestern Arkansas. One of the tornadoes was especially intense, resulting in considerable damage to several towns as well as three fatalities in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 24, 8:54 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 24, 8:54 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
954 PM CDT TUE MAY 24 2011

.DISCUSSION...
SCATTERED TORNADIC SUPERCELLS WILL CONTINUE TO IMPACT THE REGION
THROUGH THE EARLY MORNING HOURS. CONVECTIVE WATCHES WILL ORIENT
ALONG AND EAST OF THE ONGOING STORMS...WITH ANY DEVELOPMENT
FURTHER WEST EXPECTED TO ISOLATED SEVERE AT BEST. UPDATED FORECAST
WILL BE HANDLING CONVECTIVE TRENDS AND WATCH
EXTENSIONS/EXPIRATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  78  56  74 /  20  30  20  10
FSM   68  84  59  74 /  80  20  20  20
MLC   68  84  59  75 /  60  10  10   0
BVO   62  74  56  73 /  20  40  30  10
FYV   66  79  56  68 /  80  40  30  20
BYV   65  78  55  66 /  80  30  30  20
MKO   67  80  57  73 /  40  20  20  10
MIO   63  73  55  69 /  60  40  40  20
F10   65  80  57  74 /  20  20  10  10
HHW   70  86  60  78 /  80  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

LONG TERM....07
Hazardous weather outlook, May 24, 10:09 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1109 PM CDT TUE MAY 24 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1109 PM CDT TUE MAY 24 2011

...SEVERE STORMS WITH THE POTENTIAL TO PRODUCE STRONG TORNADOES IN
PROGRESS OVER FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS
EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...CRITICAL.
	AREA...EXTREME EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...LEFLORE COUNTY OKLAHOMA...SEBASTIAN AND FRANKLIN
				COUNTIES IN WEST CENTRAL ARKANSAS. ALSO ADAIR
	 			COUNTY OKLAHOMA INTO BENTON AND WASHINGTON
				COUNTIES IN NORTHWEST ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...EAST OF A JAY TO MCALESTER LINE.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...FAR EASTERN OKLAHOMA...NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...FAR EASTERN OKLAHOMA...NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...

A LARGE TORNADIC SUPERCELL IS IN PROGRESS OVER LEFLORE COUNTY AND
IS EXPECTED TO MOVE INTO SOUTHERN SEBASTIAN COUNTY AND POSSIBLY
INTO SOUTHERN FRANKLIN COUNTY IF THE STORM HOLDS TOGETHER. FARTHER
NORTH...ANOTHER SUPERCELL HAS THE POTENTIAL FOR PRODUCING A
TORNADO OVER ADAIR COUNTY...AND WILL MOVE INTO BENTON AND
WASHINGTON COUNTIES. STRONG TORNADOES AND BASEBALL SIZE HAIL ARE
POSSIBLE WITH EITHER OF THESE CELLS GIVEN THE FAVORABLE
ENVIRONMENT.

OTHER SEVERE STORMS WITH WIND AND HAIL POTENTIAL ARE LOCATED OVER
EAST CENTRAL OKLAHOMA AND WILL MOVE INTO WEST CENTRAL ARKANSAS.
DAMAGING WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE ALONG WITH
QUARTER SIZE HAIL.

THERE IS A FLASH FLOOD THREAT OVER AREAS THAT HAVE ALREADY
RECEIVED HEAVY RAINFALL FROM PREVIOUS DAYS STORMS. THIS THREAT
SHOULD COME TO AN END BY EARLY MORNING WHEN THE STORMS EXIT THE
AREA. HOWEVER SEVERAL RIVERS ARE IN FLOOD...AND LOW LYING AREAS
AND LOW WATER CROSSING WILL LIKELY REMAIN FLOODED...ESPECIALLY
NEAR RIVERS AND STREAMS.

WINDS MAY GUST TO AROUND 40 MPH TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...

THUNDERSTORM CHANCES WILL CONTINUE ON WEDNESDAY...HOWEVER
THE RISK OF SEVERE WEATHER WILL BE MUCH LESS THAN IN
RECENT DAYS.  ADDITIONAL THUNDERSTORM CHANCES WILL RETURN
FRIDAY AND SATURDAY WITH A LIMITED RISK OF SEVERE WEATHER.
MORE TRANQUIL WEATHER IS EXPECTED FOR THE LATTER HALF OF
THE UPCOMING HOLIDAY WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 24, 9:08 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1008 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             4 S TALIHINA            34.69N 95.05W
05/24/2011  E1.00 INCH       LE FLORE           OK   EMERGENCY MNGR

&&

SAA
Local storm report, May 24, 9:32 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1032 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     NOWATA                  36.70N 95.64W
05/24/2011                   NOWATA             OK   TRAINED SPOTTER

            4 FOOT DIAMETER TREE DOWN.

&&

AJ
Local storm report, May 24, 10:10 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1110 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND GST     BOKOSHE                 35.19N 94.79W
05/24/2011  E70 MPH          LE FLORE           OK   EMERGENCY MNGR

&&

GEW
Local storm report, May 24, 10:14 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1114 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             HARTFORD                35.02N 94.38W
05/24/2011  E0.75 INCH       SEBASTIAN          AR   LAW ENFORCEMENT

&&

GEW
Local storm report, May 24, 10:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1119 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     4 SE POTEAU             35.01N 94.57W
05/24/2011                   LE FLORE           OK   EMERGENCY MNGR

            TOR096 POWERLINES DOWNED IN MONROE.

&&

GEW
Local storm report, May 24, 10:20 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1120 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     BOKOSHE                 35.19N 94.79W
05/24/2011                   LE FLORE           OK   EMERGENCY MNGR

            TOR 096 TREES BLOWN DOWN IN BOKOSHE.

&&

GEW

The radar

The Western Arkansas radar (KSRX), 25 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 tornado, 1 hail. Local standard time, as filed.

Hail, Sebastian

When
May 24, 10:20 PM CST
Where
Sebastian County, Huntington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.080, -94.270

Thunderstorm Wind, Sebastian

When
May 24, 10:30 PM CST
Where
Sebastian County, Ft Smith
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.380, -94.420

Strong thunderstorm wind blew down numerous large tree limbs and power lines.

Thunderstorm Wind, Sebastian

When
May 24, 10:36 PM CST
Where
Sebastian County, (Fsm)ft Smith Muni A
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
35.330, -94.370

The ASOS at the Fort Smith Regional Airport measured 64 mph thunderstorm wind gusts.

Tornado, Crawford

When
May 24, 10:40 PM CST to 10:47 PM CST
Where
Crawford County, 5.29 mi WNW of Van Buren to 2.85 mi SSW of Figure Five
Rating
EF1
Path length
4 mi
Path width
800 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.449, -94.441

This is the second of two segments of this tornado. In Crawford County, this tornado destroyed several barns, damaged several permanent homes, blew siding off a metal building, and snapped or uprooted a number of large trees.

Thunderstorm Wind, Sebastian

When
May 24, 10:40 PM CST
Where
Sebastian County, Barling
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.330, -94.300

Thunderstorm wind gusts to 70 mph were estimated by law enforcement personnel.

Tornado, Franklin

When
May 24, 10:53 PM CST to 10:56 PM CST
Where
Franklin County, 1.52 mi S of Branch to 1.9 mi ENE of Branch
Rating
EF1
Path length
2.8 mi
Path width
500 yd
Continued into
Logan, Ar (LZK)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.278, -93.951

This is the first of six segments of this tornado. The tornado developed just east of Highway 41 south of Branch where it snapped large tree limbs and caused minor damage to a home. The tornado moved northeast damaging at least one mobile home, snapping power poles, and snapping or uprooting large trees. Maximum estimated wind in this segment of the tornado based on this damage was about 105 mph. The tornado continued into Logan County, Arkansas.

Tornado, Franklin

When
May 24, 10:57 PM CST to 11:06 PM CST
Where
Franklin County, 2.63 mi SSE of Peter Pender to 0.45 mi W of Denning
Rating
EF4
Path length
7.8 mi
Path width
2,200 yd
Continued into
Logan, Ar (LZK)
Deaths
1 direct, 0 indirect
Injuries
6 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
35.318, -93.904

This is the third of six segments of this tornado. The tornado snapped or uprooted a number of large trees as it moved back into Franklin County from Logan County. The damage path widened considerably to about 3/4 of a mile as the tornado moved north of Highway 398 and approached Etna. In and near Etna, the tornado destroyed a number of permanent homes, destroyed mobile homes, destroyed a metal building, destroyed a number of outbuildings, snapped numerous power poles, and snapped or uprooted many large trees. One of the three tornado-related fatalities in Franklin County occurred when a double-wide mobile home was destroyed in Etna. At least six serious injuries occurred in this area and several of those were critical.

Several well-built, wood-framed permanent homes were destroyed in Etna with only a small amount of debris remaining on the foundation. Trees were debarked in this area and the ground was scoured by debris. A well-built, two-story, steel-framed home northeast of Etna on Highway 309 was also destroyed with only a few interior walls remaining on the first floor. Two people survived in the kitchen pantry as the home was destroyed around them. Maximum estimated wind speed in this segment of the tornado based on this damage was about 170 mph.

The tornado continued into Logan County, Arkansas, at 1.25 miles wide.

Thunderstorm Wind, Crawford

When
May 24, 11:02 PM CST
Where
Crawford County, Natural Dam
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.650, -94.400

Thunderstorm wind gusts to 60 mph were estimated by emergency management personnel.

Tornado, Franklin

When
May 24, 11:07 PM CST to 11:15 PM CST
Where
Franklin County, 0.48 mi NNE of Denning to 2.52 mi N of Alix
Rating
EF3
Path length
6.1 mi
Path width
2,200 yd
Continued into
Johnson, Ar (LZK)
Deaths
2 direct, 0 indirect
Injuries
10 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
35.407, -93.797

This is the fifth of six segments of this tornado. The tornado crossed the Arkansas River, moving back into Franklin County from Logan County. The tornado crossed Carbon Plant Road and W Creek Road, destroying a mobile home and killing another person. It continued northeast across the town of Denning where it destroyed numerous permanent homes and mobile homes. At least 10 injuries occurred in Denning as the mile-wide tornado moved through the town. Several of these injuries were serious or critical and one of the victims died from her injuries on June 14th. She was in one of the many mobile homes that were destroyed in town. Ten 100-foot metal power poles were bent over at the ground by the tornado and many other power poles were snapped throughout the Denning area. Many large trees were also snapped or uprooted. Maximum estimated wind speed in this segment of the tornado based on this damage was about 145 mph.

The tornado moved northeast from Denning and crossed Highway 64, severely damaging the roof of a permanent home and snapping or uprooting numerous trees. The tornado continued into Johnson County, Arkansas.

Thunderstorm Wind, Washington

When
May 24, 11:15 PM CST
Where
Washington County, Elkins
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.000, -94.000

Thunderstorm wind gusts to 60 mph were estimated by the public.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Franklin2011-05-2442FemaleMobile/Trailer HomeDirect
Tornado, Franklin2011-05-2435FemaleMobile/Trailer HomeDirect
Tornado, Franklin2011-06-1464FemaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyThe tornado archive for Arkansas, 2011Warnings in Arkansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313323, 313325, 313326, 312983, 313327, 312994, 313004, 313329, 313010, 313331.